Kansas, 2025Damaging Winds in Kansas, August 9 to 10, 2025
August 9 to 10, 2025 · NWS GID · 14 events in 5 counties and zones
A stalled frontal boundary tied to a surface low pressure in south central Kansas became the focal point for early overnight, wind-producing severe thunderstorms across north Central Kansas. At least dozen reports of wind gusts in excess of 58 mph were recorded by Automated Weather Observations Stations and mesonet sites in the six-county area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary tied to a surface low pressure in south central Kansas became the focal point for early overnight, wind-producing severe thunderstorms across north Central Kansas. At least dozen reports of wind gusts in excess of 58 mph were recorded by Automated Weather Observations Stations and mesonet sites in the six-county area. An 86 mph wind gust was recorded at a mesonet station southeast of Long Island in Phillips county. A peak wind of 90 mph occurred 7 miles northeast of Burr Oak as thunderstorms intensified before moving into Nebraska, after which the thunderstorms morphed into a large damaging wind complex in the Cornhusker State. Fortunately, widespread damage was not reported, though there were likely areas of tree damage and sporadic property damage with the high wind gusts.
With the frontal boundary stalled in the area, deep moisture convergence increased during late afternoon hours as low-level moisture pooled near the front. A broad upper trough was moving through the Northern Plains and Northern Rockies at the time. As the trough approached, a lead shortwave in northwest Kansas tapped into surface-based CAPE of 4,000 J/kg and little to no Convective Inhibition (CIN) to spark the thunderstorms. Despite the low-level moisture, steep near surface lapse rates developed as temperatures reached 95 degrees. This high instability became the juice for the storms later that night. A surge of dry air in the 850-700 MB layer aboard strong southwest winds pumped into north central Kansas and likely supported the strong wind gusts produced by the thunderstorms. Eventually, a 40 mph low-level jet fed into the frontal zone and pushed the storms northeast along the front into Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 5:59 PM CST, 3 hours 39 minutes earlier. Its key messages:
- Potential for one more night of somewhat stronger storms, across southern Nebraska/northern Kansas, bringing potential for damaging winds after about 10 PM. There could be some beneficial rain as well.
- Cooler (though humid) temperatures Sunday with lingering showers and thunderstorms, will lead into one final rain chance Sunday night/early Monday.
- Temperatures will be warming later in the week along with a dry trend, likely lasting until next weekend for most areas.
Area forecast discussion, Aug 9, 5:59 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
659 PM CDT Sat Aug 9 2025
...AVIATION UPDATE...
.KEY MESSAGES...
- Potential for one more night of somewhat stronger storms,
across southern Nebraska/northern Kansas, bringing potential
for damaging winds after about 10 PM. There could be some
beneficial rain as well.
- Cooler (though humid) temperatures Sunday with lingering
showers and thunderstorms, will lead into one final rain
chance Sunday night/early Monday.
- Temperatures will be warming later in the week along with a
dry trend, likely lasting until next weekend for most areas.
&&
.DISCUSSION...
Issued at 138 PM CDT Sat Aug 9 2025
The early afternoon surface showed our sagging to stationary
front from roughly Nebraska City...to Hebron....and into
northwest Kansas. Cooler today across south central Nebraska,
cooler but still very hot/humid across north central with heat
index values of 98 to 104 common. There is plenty of moisture
across all of south central Nebraska and north central Kansas,
and only reinforced by moisture east/northeast flow. Farther
north, mid-level instability along the likely mid-level front
has persisted small showers even into this afternoon, though
they do continue to gradually diminish. Overall, we have seen a
clearing/return to sunshine trend over a the area along and
south of I-80 in recent hours.
The focus of the forecast is tonight, and especially across
southern Nebraska and north central Kansas. SPC has included
at least north central Kansas in a slight risk for severe
thunderstorms though that may need to be pushed farther north
a couple counties in south central Nebraska. After last nights
beast of a storm produced 60-90 mph winds in a narrow swath
across south central Nebraska, its hard to imagine we could
have something similar. However, with a upper level wave
approaching in Colorado, plenty of low level moisture and
adequate deep layer shear, all of which converge/interact
along/near the front boundary, we should expected at least
some High Plains convection working east into north central
Kansas and far southern Nebraska after sunset. We already
seeing convection develop off the Cheyenne ridge in the
southern Panhandle/southeast Wyoming area and that will
drive southeast, then east and ride along the front. The
primary hazard south be damaging winds gusts, with 70+
mph wind gusts possible for a time, roughly along and
south of Highway 6 in Nebraska and across north central
Kansas. Winds gusts of 70 mph will be possible. Pockets of a
quick 1-2 inch type rain are also and could be briefly
problematic for flood prone areas. As one works north, the
thunderstorms chances would seemingly be less but that mid-level
access could be a focal point for activity, at least on an
isolated basis on and off tonight. And finally, the low-level
jet does kick in after dark, but mainly just east of Highway 81
and into southeast NE and northeast KS. That area should be the
focus for more widespread storm development and flooding
potentially, but some isolated storms may develop around mid-
evening along and east of Highway 81 south of York. Regarding
any of the storms tonight, the potential for stronger winds
gusts should be between 9-10 pm and 4 am roughly speaking.
While Sunday may not be a "rainout", its appears there will be
showers and isolated thunderstorms lingering much of the day
(heck, we have that today still ongoing) as the upper wave
streams through the area. We will see both the combination of
lingering showers in the morning, and probably pesky development
all day long, though with the expected clouds that will keep
temperatures (and instability) down. Have raised precipitation
chances some and lowered highs on Sunday, with some areas
probably not reaching 80 degrees. However, it will still feel
plenty humid. Sunday night brings yet another risk for
showers/storms rolling off the Front Range, again favoring north
central Kansas and far southern Nebraska. However, the actual
frontal boundary is likely to be farther south into central/east
central Kansas, and that is where the stronger, more widespread
storm development should be.
Looking at Monday and through the work week, operational and
ensemble model trends support a gradual warming and drier
trend. Monday daytime may still be on the table for a bit more
of a precipitation chance than in the forecast, but upper level
heights build across the Central Plains, especially Wednesday
onward. That implies potentially low to no real precipitation
chances, but also the warmest conditions will come at weeks end.
However, even though it will warm up temperatures won't climb
excessively. Surface winds will increase some by Thursday and be
more steady in nature. Back to precipitation...it is summer and
hard to say what may spawn a storm and when/why, but as
previously mentioned, there doesn't appear to be much to work
with for rain chances as the forecast reflects that. There are
some signs of better precipitation chances around Aug. 17th/18th
but that is long ways out.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 648 PM CDT Sat Aug 9 2025
For KGRI/KEAR Airports:
Storms are continuing to develop across the high plains this
evening and are expected to continue to organize as they push
east through the evening hours. This should result in at least a
period of TSRAs and strong/gusty winds at both terminals, but
given the uncertainty in timing and further evolution,
maintained prob30 groups at both sites for much of the overnight
hours to account for the unfolding scenario. Outside of
thunderstorms, winds should be fairly light (<10 KTS) and
variable, becoming more northerly behind the initial line of
storms after daybreak Sunday. Continued mid-level cloud cover
and the potential for some addition SHRA/-TSRAs anticipated
through the day Sunday, with CIGS/VSBYS in storms expected to
reach MVFR levels, with VFR CIGS closer to 12 KFT outside
storms.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
DISCUSSION...Moritz
AVIATION...Rossi
Hazardous weather outlook, Aug 9, 8:05 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
905 PM CDT Sat Aug 9 2025
NEZ039>041-046>048-060-110215-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Dawson-
905 PM CDT Sat Aug 9 2025
This Hazardous Weather Outlook is for portions of south central
Nebraska.
.DAY ONE...Tonight.
Scattered thunderstorms will impact much of the forecast area
tonight, some of which will be severe. The strongest storms are
expected generally along and south of Interstate 80 late tonight
through early Sunday morning. Hail to the size of quarters as
well as wind gusts of 60 to 75 MPH will be possible with any
severe storms, along with a quick 1 to 2 inches of rainfall.
The main time frame for any strong or severe thunderstorms will
be between 10 PM and 4 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated to scattered thunderstorms remain in the forecast
Sunday, Sunday night and Monday, though severe weather is not
expected.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
KSZ005>007-017>019-NEZ049-061>064-072>077-082>087-110215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Polk-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
905 PM CDT Sat Aug 9 2025
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
A Severe Thunderstorm Watch is in effect until 4AM. Please refer
to the watch statement for more information.
Scattered thunderstorms will impact much of the forecast area
tonight, some of which will be severe. The strongest storms are
expected generally along and south of Interstate 80 late tonight
through early Sunday morning. Hail to the size of quarters as
well as wind gusts of 60 to 75 MPH will be possible with any
severe storms, along with a quick 1 to 2 inches of rainfall.
The main time frame for any strong or severe thunderstorms will
be between 10 PM and 4 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated to scattered thunderstorms remain in the forecast
Sunday, Sunday night and Monday, though severe weather is not
expected.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Stump
In the hours before
Special weather statement, Aug 9, 7:59 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
859 PM CDT Sat Aug 9 2025
NEZ072-073-082-083-100300-
Phelps NE-Harlan NE-Furnas NE-Gosper NE-
859 PM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PHELPS...SOUTHERN
GOSPER...FURNAS AND WESTERN HARLAN COUNTIES THROUGH 1000 PM CDT...
At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Indianola to 10 miles
southwest of McCook. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Cambridge around 905 PM CDT.
Holbrook around 910 PM CDT.
Other locations in the path of these storms include Arapahoe,
Wilsonville, Edison, Hendley, Beaver City, Oxford, Hollinger and
Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4047 9998 4048 9933 4004 9954 4000 9963
4000 10019
TIME...MOT...LOC 0159Z 269DEG 37KT 4033 10024 4015 10044 4007 10070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RossiThunderstorm Wind, Phillips
- When
- August 9, 9:38 PM CST
- Where
- Phillips County, 3.8 mi SSE of Long Is
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.900, -99.500
A wind gust of 58 MPH was measured by a mesonet station located four miles south-southeast of Long Island.
Thunderstorm Wind, Phillips
- When
- August 9, 9:44 PM CST
- Where
- Phillips County, 4.25 mi ESE of Long Is
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.920, -99.460
A wind gust of 86 MPH was measured by a mesonet station located four miles east-southeast of Long Island.
Thunderstorm Wind, Phillips
- When
- August 9, 10:08 PM CST
- Where
- Phillips County, 0.69 mi S of Phillipsburg
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.740, -99.320
A wind gust of 71 MPH was measured by the Phillipsburg Airport AWOS.
Thunderstorm Wind, Smith
- When
- August 9, 10:55 PM CST
- Where
- Smith County, 2.14 mi NNE of Cora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.910, -98.660
A wind gust of 58 MPH was measured by a mesonet station located eight miles north of Bellaire.
Thunderstorm Wind, Smith
- When
- August 9, 10:55 PM CST
- Where
- Smith County, 0.87 mi NW of Smith Center Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.760, -98.790
A wind gust of 60 MPH was measured by the Smith Center Airport AWOS.
Thunderstorm Wind, Smith
- When
- August 9, 11:05 PM CST
- Where
- Smith County, Lebanon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.820, -98.550
The NWS Cooperative Observer located in Lebanon estimated wind gusts of 50 to 60 MPH, resulting in several downed tree limbs across town.
Thunderstorm Wind, Jewell
- When
- August 9, 11:15 PM CST
- Where
- Jewell County, 4 mi S of Burr Oak
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.812, -98.300
The NWS Cooperative Observer located four miles south of Burr Oak reported several downed tree limbs, a few as large as 6-8 inches in diameter.
Thunderstorm Wind, Mitchell
- When
- August 9, 11:20 PM CST
- Where
- Mitchell County, 4.74 mi WSW of Beloit Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.440, -98.210
A wind gust of 67 MPH was measured by a mesonet station located six miles west-southwest of Beloit.
Thunderstorm Wind, Jewell
- When
- August 9, 11:20 PM CST
- Where
- Jewell County, 6.79 mi NE of Burr Oak
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.940, -98.210
A wind gust of 90 MPH was measured by a mesonet station located 7 miles northeast of Burr Oak.
Thunderstorm Wind, Jewell
- When
- August 9, 11:22 PM CST
- Where
- Jewell County, 3.26 mi WNW of Jewell
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.680, -98.210
A wind gust of 68 MPH was measured by a mesonet station located three miles west-northwest of Jewell.
Thunderstorm Wind, Jewell
- When
- August 9, 11:32 PM CST
- Where
- Jewell County, 0.87 mi NW of Jewell
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.680, -98.160
A wind gust of 59 MPH was measured by a mesonet station located near Jewell.
Thunderstorm Wind, Jewell
- When
- August 9, 11:33 PM CST
- Where
- Jewell County, 0.69 mi N of Randall
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.640, -98.050
A wind gust of 60 MPH was measured by a mesonet station located near Randall.
Thunderstorm Wind, Rooks
- When
- August 10, 3:04 AM CST
- Where
- Rooks County, 5.53 mi S of Palco
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.170, -99.570
A wind gust of 64 MPH was measured by a mesonet station located six miles south of Palco.
Thunderstorm Wind, Rooks
- When
- August 10, 3:34 AM CST
- Where
- Rooks County, 0.53 mi E of Stockton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.430, -99.270
A wind gust of 59 MPH was measured by a mesonet station located one mile south-southwest of Stockton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 9 to 13, 202514 deaths · 7 events
- Flash Flooding and Flooding in Wisconsin, August 9 to 13, 20252 deaths · 2 injured · $172 million · 17 events
- Flash Flood and Damaging Winds in Nebraska, August 9, 20251 death · 8 injured · $29 million · 96 kt wind · 13 events
- High Surf in Hawaii, August 9 to 11, 20251 death · $530,000 · 4 events
- Damaging Winds in Nebraska, August 9 to 10, 2025$58 million · 78 kt wind · 12 events
- Hail and Damaging Winds in Nebraska, August 9, 2025$6.0 million · 1 in hail · 11 events
- Tornado and Hail in Wisconsin, August 9, 2025$556,000 · EF0 · 18 events
- Tornadoes and Damaging Winds in Missouri, August 9, 2025$195,000 · EF1 · 6 events
- Hail and Damaging Wind in Colorado, August 9, 20254 in hail · 51 events
- Damaging Winds and Lightning Strike in Iowa, August 9, 2025$18,000 · 61 kt wind · 16 events
- Damaging Winds in Wisconsin, August 9, 2025$25,000 · 60 kt wind · 2 events
- Excessive Heat in California, August 9 to 11, 202520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298679, 1298680, 1298681, 1298682, 1298683, 1299034, 1299033, 1298684, 1298685, 1298686, 1298687, 1298688, 1298675, 1298677.